Alert archive / Minnesota / Red Flag Warnings in 2015

Red Flag Warning 12, NWS Aberdeen, SD

April 14, 2015Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Apr 14, 2015, 3:31 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Apr 14, 2015, 11:08 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2015, 3:31 AM CDT (08:31 UTC)
In effect from
Apr 14, 2015, 11:08 AM CDT
Expired
Apr 14, 2015, 9:00 PM CDT
In force
10 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3726 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WWUS83 KABR 140831
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
331 AM CDT TUE APR 14 2015

...EXTREME FIRE DANGER TODAY...

MNZ039-046-SDZ267>273-141630-
/O.UPG.KABR.FW.A.0010.150414T1800Z-150415T0200Z/
/O.NEW.KABR.FW.W.0012.150414T1800Z-150415T0200Z/
TRAVERSE-BIG STONE-LOWER BAD RIVER-UPPER CHEYENNE-
UPPER MISSOURI COTEAU-MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-RED RIVER VALLEY-
331 AM CDT TUE APR 14 2015 /231 AM MDT TUE APR 14 2015/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...046...267...268...
269...270...271...272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. 
  IN SOUTH DAKOTA...FIRE WEATHER ZONES 267...268...269...270... 
  271...272 AND 273.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...FIRES WILL SPREAD VERY QUICKLY DUE TO DEAD FUELS... 
  GUSTY WINDS AND LOW RELATIVE HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
SD
3 follow-up statements
456 
WWUS83 KABR 141608
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 AM CDT TUE APR 14 2015

...EXTREME FIRE DANGER TODAY...

MNZ039-046-SDZ267>273-150015-
/O.EXT.KABR.FW.W.0012.150414T1608Z-150415T0200Z/
TRAVERSE-BIG STONE-LOWER BAD RIVER-UPPER CHEYENNE-
UPPER MISSOURI COTEAU-MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-RED RIVER VALLEY-
1108 AM CDT TUE APR 14 2015 /1008 AM MDT TUE APR 14 2015/

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
039...046...267...268...269...270...271...272 AND 273...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. 
  IN SOUTH DAKOTA...FIRE WEATHER ZONES 267...268...269...270... 
  271...272 AND 273.

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...RANGING FROM 20 PERCENT DOWN TO AROUND 10
  PERCENT. 

* IMPACTS...FIRES THAT DEVELOP TODAY WILL EXHIBIT EXPLOSIVE FIRE
  GROWTH...SPREADING VERY QUICKLY DUE TO DEAD FUELS...VERY STRONG
  AND GUSTY WINDS AND LOW RELATIVE HUMIDITY IN PLACE THROUGHOUT
  THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DORN
473 
WWUS83 KABR 141957
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT TUE APR 14 2015

...EXTREME FIRE DANGER TODAY...

MNZ039-046-150400-
/O.NEW.KABR.FW.A.0011.150415T1700Z-150416T0100Z/
/O.CON.KABR.FW.W.0012.000000T0000Z-150415T0200Z/
TRAVERSE-BIG STONE-
257 PM CDT TUE APR 14 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND
046...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 039 AND 046...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FIRE
WEATHER WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046.

* WINDS...REST OF TODAY...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35
  MPH. WEDNESDAY...SOUTH 15 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...REST OF TODAY...RANGING FROM 20 PERCENT DOWN
  TO AS LOW AS 12 PERCENT. WEDNESDAY...RANGING FROM 35 PERCENT
  DOWN TO AS LOW AS 20 PERCENT.

* IMPACTS...FIRES THAT DEVELOP TODAY WILL EXHIBIT EXPLOSIVE FIRE
  GROWTH...SPREADING VERY QUICKLY DUE TO DEAD FUELS...VERY STRONG
  AND GUSTY WINDS AND LOW RELATIVE HUMIDITY IN PLACE THROUGHOUT
  THE REGION. SIMILAR CONDITIONS COULD SET UP ON WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

SDZ267>273-150200-
/O.CON.KABR.FW.W.0012.000000T0000Z-150415T0200Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
257 PM CDT TUE APR 14 2015 /157 PM MDT TUE APR 14 2015/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267...268...269...270...271...272 AND 273...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270...271...272 AND 273.

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...RANGING FROM 18 PERCENT DOWN TO AS LOW AS 10
  PERCENT.

* IMPACTS...FIRES THAT DEVELOP TODAY WILL EXHIBIT EXPLOSIVE FIRE 
  GROWTH...SPREADING VERY QUICKLY DUE TO DEAD FUELS...VERY 
  STRONG AND GUSTY WINDS AND LOW RELATIVE HUMIDITY IN PLACE 
  THROUGHOUT THE REGION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DORN
717 
WWUS83 KABR 150156
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
856 PM CDT TUE APR 14 2015

...HEIGHTENED FIRE DANGER ACROSS WEST CENTRAL MINNESOTA
WEDNESDAY...

MNZ039-046-151000-
/O.EXP.KABR.FW.W.0012.000000T0000Z-150415T0200Z/
/O.CON.KABR.FW.A.0011.150415T1700Z-150416T0100Z/
TRAVERSE-BIG STONE-
856 PM CDT TUE APR 14 2015

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 039 AND 046...

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046.

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH ON
  WEDNESDAY.

* RELATIVE HUMIDITY...20 TO 30 PERCENT.

* IMPACTS...FIRES COULD SPREAD VERY QUICKLY DUE TO DEAD FUELS... 
  GUSTY WINDS AND LOW RELATIVE HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

SDZ267>273-150300-
/O.EXP.KABR.FW.W.0012.000000T0000Z-150415T0200Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
856 PM CDT TUE APR 14 2015 /756 PM MDT TUE APR 14 2015/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
267...268...269...270...271...272 AND 273...

HUMIDITY WILL SLOWLY RECOVER OVERNIGHT...BUT GUSTY SOUTH WINDS
WILL REMAIN ALL THE WAY THROUGH WEDNESDAY.

$$
TMT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 14, 12:30 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 14, 12:30 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 AM CDT TUE APR 14 2015

.UPDATE...
ISSUED AT 1229 AM CDT TUE APR 14 2015

SEE UPDATED AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 337 PM CDT MON APR 13 2015

RH VALUES HAVE TANKED THIS AFTERNOON WITH MANY LOCATIONS IN THE
LOW TEENS WHILE WEST TO NORTHWEST BREEZES REMAIN GUSTY. RED FLAG
CONDITIONS BEING MET ACROSS THE WARNED AREA AND IN FACT...EVEN
SEEING RED FLAG CONDITIONS OVER CENTRAL AND SOUTH CENTRAL SD.
ALTHOUGH...WITH THE SFC RIDGE AXIS BEGINNING TO BUILD INTO THE
AREA...NOT SO SURE THE HIGHER WIND GUSTS WILL LAST MUCH LONGER.
FOCUS THEN TURNS TO TOMORROW...WHEN EVEN MORE CRITICAL CONDITIONS
WILL DEVELOP. STRONG SOUTH WINDS WILL DEVELOP ACROSS THE
CWA...ESPECIALLY OVER THE MISSOURI VALLEY WHERE GUSTS WILL TOP 45
MPH OR HIGHER. WINDS WILL BE LESS THE FURTHER EAST YOU
GO...TAPERING OFF TO JUST BREEZY CONDITIONS ACROSS THE I-29
CORRIDOR INTO WEST CENTRAL MINNESOTA. FIRE WEATHER WATCH WAS
EXTENDED INTO BIG STONE AND TRAVERSE COUNTIES FOR TUESDAY. THIS
WATCH WILL NEED TO BE UPGRADED TO A WARNING THIS EVENING/OVERNIGHT
ONCE THE CURRENT RED FLAG WARNING EXPIRES. RH VALUES WILL BE VERY
LOW AGAIN ON TUESDAY...RANGING FROM 10 TO 20 PERCENT.

MODELS KEEP SLOWING DOWN THE COLD FRONT PROGRESSION FOR MID WEEK.
HAVE THEREFORE LINGERED SOUTHERLY BREEZES FOR A LONGER PERIOD OF
TIME TOWARDS THE TAIL END OF THE SHORT TERM PERIOD. STILL SOME
DISAGREEMENT ON PRECIP POTENTIAL AS WELL...BUT WILL KEEP POPS TO
MAINLY JUST SLIGHT CHANCES.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 337 PM CDT MON APR 13 2015

RIGHT NOW...LONGER RANGE MODELS ARE BEGINNING TO SMOOTH OUT THE
WRINKLES AS FAR AS LONGWAVE PATTERN GOES IN THE OUT PERIODS.
BASICALLY...THE PERIOD OPENS WITH THIS CWA BENEATH AN UPPER LEVEL
COL POINT/REGION WITH CLOSED LOW ENERGY TO THE SOUTH AND
DEVELOPING ZONAL FLOW TO THE NORTH. THROUGHOUT THE PERIOD...MODELS
DEPICT A COUPLE OF 500HPA SHORTWAVE TROFS WORKING THROUGH THE MORE
PROGRESSIVE NORTHERN STREAM /POLAR/ UPPER JET...WHICH MEANS PRECIP
CHANCES WILL BE RATHER MINIMAL WITH EACH SYSTEM. OVERALL...DRY
WITH SEASONAL TEMPERATURES SEEMS TO BEST DESCRIBE THE FORECAST
FROM THURSDAY THROUGH MONDAY. THERE WILL BE A COUPLE OF /LIKELY
DRY/ COLD FRONTAL PASSAGES DURING THE PERIOD...AND FRIDAY LOOKS
DRY ENOUGH TO BRING FIRE WEATHER CONCERNS BACK INTO THE
DISCUSSION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1229 AM CDT TUE APR 14 2015

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. WINDS WILL
BECOME GUSTY DURING THE DAYTIME PERIOD ON TUESDAY FROM THE
SOUTH...ESPECIALLY AT KMBG/KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH WEDNESDAY EVENING
     FOR SDZ267>273.

MN...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH WEDNESDAY EVENING
     FOR MNZ039-046.

&&

SHORT TERM...TMT
LONG TERM...DORN
AVIATION...PARKIN
Hazardous weather outlook, Apr 13, 4:24 AM CDT, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT MON APR 13 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
424 AM CDT MON APR 13 2015 /324 AM MDT MON APR 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER AND RED FLAG CONDITIONS ARE EXPECTED FOR A
GOOD PORTION OF THE FORECAST AREA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

POOR FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH MUCH OF THE
WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:57 PM CDTFire Weather WatchABRBig Stone, Traverse13 hr
Apr 14, 11:11 AM CDTWind AdvisoryABRBuffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more23 hr

Nearby

Red Flag Warnings in Minnesota, 2015Red Flag Warnings in South Dakota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.